Arizona, 2009Dust Storm in Arizona, August 2, 2009
August 2, 2009 · NWS TWC · 2 events in 2 counties and zones
High pressure aloft shifted to northern New Mexico, provided light easterly flow to southeast Arizona. Thunderstorms that formed on the White Mountains and near the Mogollon Rim slowly moved southwest.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft shifted to northern New Mexico, provided light easterly flow to southeast Arizona. Thunderstorms that formed on the White Mountains and near the Mogollon Rim slowly moved southwest. With an unseasonably dry boundary layer, storms struggled to maintain themselves. As the thunderstorms collapsed, their outflow generated widespread areas of blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 2:00 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN AUG 2 2009
.SYNOPSIS...HIGH PRESSURE SHIFTING BACK NORTHWARD WILL BRING A
SOUTHEASTERLY FLOW AND DEEPER MOISTURE BACK INTO THE AREA. EXPECT A
MARKED INCREASE IN SHOWERS AND THUNDERSTORMS THE FIRST HALF OF THE
WEEK.
&&
.DISCUSSION...OUTFLOW FROM ORGANIZED COMPLEX IN NORTHWEST MEXICO HAS
JUMP-STARTED THE MOISTURE INCREASE AS SUSPECTED. ON THE SHALLOW SIDE
HOWEVER...AS SURFACE DEWPTS IN THE 50S EARLIER HAVE MIXED INTO THE
40S...BUT ENOUGH FOR MOUNTAIN STORMS TO GET STARTED. HIGHER
PRECIPITABLE WATER VALUES FROM THE TIGHT MOISTURE GRADIENT NEAR THE
INTERNATIONAL BORDER ARE EBBING NORTHWARD AND WE SHOULD BE BACK UP
TO 1 INCH BY NOW IN MOST AREAS. A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON BUT STILL NOT BACK TO CLIMO LEVELS YET.
WE WILL NEED TO WATCH FOR QUICK MICROBURSTS WITH DRY BOUNDARY LAYER
AND GOOD MOMENTUM FROM CLOUD LEVELS.
AS THE HIGH PROGRESSES BACK INTO A MORE FAVORABLE POSITION EAST AND
THEN NORTHEAST OF THE AREA...THE SOUTHEASTERLY FETCH WILL INCREASE
AND DRAW MOISTURE FURTHER IN. IN ADDITION...A REMNANT IMPULSE IS
SHAPING UP TO COME OUT OF CHIHUAHUA AND INTO NORTHERN SONORA MONDAY.
THE NORTHERN PERIPHERY WILL BE FAVORABLE FOR ENHANCED CONVECTION AND
SOME STRONG STORMS THROUGH SOUTHEAST ARIZONA MONDAY AFTERNOON WITH
SOME ACTIVITY PERSISTING THROUGH EVENING HOURS. CONDITIONS WILL BE
FAVORABLE FOR A DEEPER INTRUSION BY TUESDAY WITH THIS FEATURE.
AS THE UNSEASONABLY STRONG LOW OFF THE NORTHERN CALIFORNIA COAST
PUSHES INLAND AROUND MID WEEK...THE FLOW WILL BECOME MORE SOUTHERLY
AND THEN START TO GAIN A MODEST WESTERLY COMPONENT TOWARD THE END OF
THE WEEK. AS THIS HAPPENS THE MAIN MOISTURE TRACK WOULD THEN BEGIN A
SHIFT EASTWARD AGAIN. AFTER A BUSY TIME FOR THE FIRST HALF OF THE
WEEK...THE SECOND HALF MAY AGAIN START TO SEE A DOWNTURN FROM THE
WEST.
&&
.AVIATION...INCREASED MOISTURE IN THE LOWER LEVELS WILL LEAD TO
GREATER TSTM COVERAGE THIS AFTERNOON AND EVENING AND EVEN MORE
MONDAY. EXPECT SCT-BKN CUMULOFORM CLOUDS CONTINUING INTO THE EVENING
AT THE TERMINALS WITH BASES 7-10K FT AGL. THE MAIN THREAT FROM THE
THUNDERSTORMS IN THE AFTERNOON AND EVENING WILL BE STRONG GUSTY
WINDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...INCREASING MOISTURE WILL BRING ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS STARTING TODAY AND INCREASING
THROUGH THE MIDDLE OF THE WEEK. AS THIS HAPPENS...SURFACE RELATIVE
HUMIDITY VALUES WILL ALSO INCREASE TOWARD MORE TYPICAL EARLY AUGUST
LEVELS.
&&
.CLIMATE...THE FINAL NUMBERS FOR JULY ARE IN FOR TUCSON...AND IT WAS
DEFINITELY A WARM ONE. IT WAS OUR 3RD HOTTEST MONTH EVER /90.1
DEGREE AVERAGE DAILY TEMP...2.9 DEGREES ABOVE AVERAGE/ AND 3RD
HOTTEST JULY EVER. WE HAD OUR WARMEST AVERAGE MONTHLY LOW
TEMPERATURE EVER AT 77.6 DEGREES /OLD RECORD 76.9 IN 2005/. SUNDAY
WAS THE 23RD DAY IN A ROW WHERE WE FAILED TO FALL BELOW 75
DEGREES...CONTINUING THIS RECORD LONG STREAK. THE OLD RECORD FOR
NUMBER OF LOWS AT OR ABOVE 75 IN A ROW WAS 18 DAYS IN 2003 AND 2006.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 2, 10:14 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1014 AM MST SUN AUG 2 2009
AZZ019-029>035-030700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1014 AM MST SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE CENTERED OVER WEST CENTRAL NEW MEXICO THIS MORNING HAS
RESULTED IN AN EASTERLY FLOW INTO SOUTHEAST ARIZONA. A MOIST OUTFLOW
FROM ORGANIZED ORIGINATING FROM CONVECTION IN SOUTHERN NEW MEXICO AND
NORTHERN CHIHUAHUA MEXICO LAST EVENING PUSHED INTO THE AREA FROM THE
EAST OVERNIGHT. ALTHOUGH THIS HAS MOISTENED UP THE LOWER LEVELS...
THIS MOISTURE IS RATHER SHALLOW. IT WILL BE ENOUGH MOISTURE HOWEVER
TO ALLOW ISOLATED THUNDERSTORM ACTIVITY TO DEVELOP THIS AFTERNOON
AND EVENING...ESPECIALLY HIGHER TERRAIN SOUTHEAST OF TUCSON.
ALTHOUGH AN INCREASING MID LEVEL EASTERLY FLOW THIS AFTERNOON SHOULD
ALLOW FOR A FEW THUNDERSTORMS TO ORGANIZE INTO CLUSTERS...MOST
THUNDERSTORMS WILL BE PULSE-TYPE IN NATURE. GIVEN THE FAIRLY DRY
AIRMASS...THE MAIN THREAT FROM THESE STORMS TODAY WILL BE DAMAGING
THUNDERSTORM WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AS THE HIGH CENTER MOVES INTO NORTHERN NEW MEXICO...THE RESULTING
SOUTHEAST FLOW WILL INCREASE AND DRAW DEEP MOISTURE POOLED UP IN
NORTHERN MEXICO INTO SOUTHEAST ARIZONA. IN ADDITION...A DISTURBANCE
CURRENTLY IN CHIHUAHUA MEXICO WILL MOVE INTO NORTHERN SONORA MONDAY.
THE NORTHERN PERIPHERY OF THIS DISTURBANCE WILL BE FAVORABLE FOR
ENHANCED CONVECTION AND SOME STRONG STORMS ACROSS SOUTHEAST ARIZONA
MONDAY AFTERNOON WITH SOME ACTIVITY PERSISTING THROUGH EVENING
HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Dust Storm, Upper Gila River Valley
- When
- August 2, 4:20 PM MST to 5:45 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Law Enforcement
Law enforcement reported 1/4 mile visibility in blowing dust at Guthrie, with strong winds in progress. A trained spotter reported a visibility of 50 feet in blowing dust, along Highway 75, 4 miles southeast of Guthrie. Law enforcement reported 50 feet visibility in blowing dust at the Graham County sheriff office.
Dust Storm, Cochise County
- When
- August 2, 5:45 PM MST to 7:00 PM MST
- Where
- Cochise County forecast zone
- Reported by
- Law Enforcement
Law enforcement reported visibility less than 1/2 mile due to blowing dust at San Simon. Visibility of 1/4 mile in blowing dust was observed on the Arizona Department of Transportation webcam along Interstate 10 near Bowie. The peak gust at the webcam site was 46 mph.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Flash Flood and Hail in Iowa, August 2 to 3, 2009$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176638, 176641.